Format

Send to:

Choose Destination
See comment in PubMed Commons below
Gastroenterology. 1999 Feb;116(2):401-10.

Regulation of the multidrug resistance protein 2 in the rat liver by lipopolysaccharide and dexamethasone.

Author information

  • 1Medizinische Universitätsklinik, Heinrich Heine Universität Düsseldorf, Düsseldorf, Germany.

Abstract

BACKGROUND & AIMS:

Endotoxin lipopolysaccharide (LPS) induces cholestasis and down-regulates the multidrug resistance protein 2 (MRP2). This study intends to characterize the short-term effects of LPS on MRP2.

METHODS:

The effects of LPS and dexamethasone on excretion of bromosulphalein (BSP), MRP2 messenger RNA (mRNA) levels, and subcellular MRP2 localization were studied by means of liver perfusion, Northern blots, and confocal microscopy.

RESULTS:

LPS treatment for 3-12 hours decreased biliary BSP excretion (10 micromol/L) by 40%. Hyposmolarity stimulated BSP excretion to control levels 3 hours after LPS injection, but was ineffective after 12 hours or in saline-treated controls. LPS led to a strong decrease of MRP2 mRNA after 12 hours, but not during the first 6 hours. LPS induced the appearance of MRP2 in intracellular vesicles in the immediate vicinity of the canaliculi within 3 hours, and these vesicles were remote from the canaliculi after 6 and 12 hours. The MRP2-containing vesicles did not stain for dipeptidylpeptidase IV (DPPIV). Dexamethasone counteracted the LPS effects on MRP2 mRNA levels, subcellular distribution, and BSP excretion.

CONCLUSIONS:

LPS induces cholestasis due to an early retrieval of MRP2 from the canalicular membrane, whereas down-regulation of MRP2 mRNA is a later event. LPS-induced MRP2 retrieval from the canalicular membrane is not associated with the retrieval of DPPIV, suggestive for selectivity of the process.

Comment in

PMID:
9922322
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk